Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Las Vegas, NV

July 31, 2023Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2023, 10:27 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 10:27 PM PDT (05:27 UTC)
Expired
Aug 1, 2023, 1:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS55 KVEF 010527
FFWVEF
NVC003-010830-
/O.NEW.KVEF.FF.W.0029.230801T0527Z-230801T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1027 PM PDT Mon Jul 31 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North Central Clark County in southern Nevada...

* Until 130 AM PDT.

* At 1027 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  1.5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Moapa Town.

This includes the following roads...
	Hidden Valley Road and Valley of Fire Highway.

This includes the following streams and drainages...
  Meadow Valley Wash, Muddy River and California Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3637 11484 3668 11467 3666 11457 3634 11469

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
949 
WGUS75 KVEF 010643
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1143 PM PDT Mon Jul 31 2023

NVC003-010830-
/O.CON.KVEF.FF.W.0029.000000T0000Z-230801T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1143 PM PDT Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT TUESDAY 
FOR NORTH CENTRAL CLARK COUNTY...

At 1143 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 1.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Moapa Town.

This includes the following roads...
	Hidden Valley Road and Valley of Fire Highway.

This includes the following streams and drainages...
  Meadow Valley Wash, Muddy River and California Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3637 11484 3668 11467 3666 11457 3634 11469

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
130 
WGUS75 KVEF 010823
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
123 AM PDT Tue Aug 1 2023

NVC003-010833-
/O.EXP.KVEF.FF.W.0029.000000T0000Z-230801T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
123 AM PDT Tue Aug 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM PDT EARLY THIS MORNING 
FOR NORTH CENTRAL CLARK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3637 11484 3668 11467 3666 11457 3634 11469

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:13 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 9:13 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
913 PM PDT Mon Jul 31 2023

.SYNOPSIS...
Areas of shower and thunderstorm activity continue this evening,
mainly across Mohave county in Arizona, and northern Clark county
and Lincoln county in Nevada. This is all taking place as a
compact upper disturbance provides enhanced lift within a very
moist environment.

&&

.EVENING UPDATE...
Showers and thunderstorms continue across southern Nevada and
western Arizona as a a very moist and modestly unstable airmass
remains in place. Rainfall rates have been quite impressive with
some of the storms, with as much as 2 to 3 inches falling within
an hour. This is isolated to the stronger cores and areas where
convection appears to be building upwind within very weak steering
flow. The threat of flooding will persist for another hour or two
where heavy rains persist, especially where heavy rain has
already fallen. Activity will gradually diminish overnight, though
at least light to moderate rainfall will persist into early
Tuesday morning. Recent high resolution models yield much
uncertainty with respect to exactly where activity will become
concentrated overnight, but it does appear showers and a few
storms will linger given the exceptionally moist environment,
represented by 1.3 inches of precipitable water on the evening LAS
sounding. As a compact shortwave trough continues to provide weak
lift and favorably moist southeasterly flow, we look to get an
earlier start to convection tomorrow with similarly sporadic
activity in the morning, becoming more widespread in the
afternoon.

&&

.PREV DISCUSSION... /issued at 158 PM PDT Mon Jul 31 2023/

.SYNOPSIS...Monsoon moisture has spread into the region, which will
result in greater thunderstorm coverage over northwest Arizona,
southern Nevada, and southeast California through Tuesday.
Thunderstorm chances will spread into south central Nevada Wednesday
before moving away to the northeast Thursday and Friday. Stronger
storms will be capable of producing heavy rain with localized flash
flooding and strong winds. Drier conditions Thursday and beyond will
allow temperatures to return to near to above normal late in the
week into the weekend.
&&

.SHORT TERM...through Wednesday night. Early afternoon satellite
loop showed very impressive mesoscale convective vortex, left over
from last night's complex that went through Yuma, spinning westward
over the northern Baja just south of Campo. This feature had brought
a roughly north-south oriented band of clouds and a few
thunderstorms which has been moving west all day, and was roughly
from Barstow through the Nevada National Security Site early this
afternoon. Farther east, where skies had cleared and abundant low
level moisture was present, thunderstorms were firing over the
mountains of Mohave, Clark, and Lincoln counties. Expect storms to
increase in coverage as the afternoon goes on, and at least some
storms should persist all night in the moist and unstable
environment. Speaking of moist, surface dewpoints in the 50s and 60s
and precipitable water as high as 1.75 inches will make flash
flooding the main threat with storms. There is some clustering among
the high resolution models showing precip in the Las Vegas Valley
Tuesday morning, which could stabilize things for the afternoon, but
confidence in this exact placement and timing is low. Regardless,
areas which don't see morning precip and/or thick cloud cover during
the day will be susceptible to thunderstorm development, with heavy
rain and flash flooding the main threat again. For Wednesday, more
stable air starts to work in from the southwest, which should reduce
thunderstorm coverage over southeast California, although southern
Nevada and northwest Arizona will likely have one more active day.
The York Fire is another issue worth discussing. As of this morning,
the fire was up to 77,000 acres, and had burned across the state
line from the Mojave National Preserve into Clark County. The fire
was producing lots of smoke, which the HRRR Smoke model expects to
continue affecting Las Vegas. The increased humidity in the area
will act to slow the fire's spread, and any rain on the fire will be
helpful. On the flip side of that coin, any thunderstorm outflow
winds could push the fire erratically, and any lightning strikes
outside of rain cores could start new fires.

.LONG TERM...Thursday through the weekend.

Southwesterly flow finally begins to scour out the monsoonal
moisture on Thursday, with PoPs largely limited to northeastern
portions of the CWA. By Friday, precip chances are pretty much gone
as the upper-level high begins to expand westward. Over the weekend,
the elongated ridge becomes centered near Yuma, placing us under
light westerly flow and anomalously high 500mb heights. The end
result of this development is dry conditions and slightly above-
normal temperatures. It's probable that these warm and dry
conditions last well into August. The latest CPC 8-14 day outlook
keeps our temperatures slightly above normal and precipitation below
normal through mid-August.
&&

.AVIATION...For Harry Reid...Easterly winds early this afternoon
will turn southeast by late afternoon, with occasional gusts to 15kt
possible after 21Z.  Scattered thunderstorms are also possible in
the vicinity of the terminal from mid-afternoon through mid-evening,
any of which will be capable of generating outflow winds to 30kts
from the direction of the storms.  A lull in the storm activity is
expected overnight, but additional storms are possible by tomorrow
afternoon.   Reduced surface and slant range visibility can be
expected through the TAF period as smoke from the York Fire in the
Mojave National Preserve continues to spread across the valley.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Scattered thunderstorms are expected
across most of the region over the next few days, any of which will
be capable of producing gusty, erratic outflow winds.  The best
chances of storms will be near the Vegas area terminals, KDAG, and
KIFP.  Storms are also possible near KEED, but chances are a bit
lower.  Away from storms, winds will generally follow typical
diurnal trends with speeds of 15kts or less. Some reduction in
surface and slant range visibility can be expected through the TAF
period across Clark, northern Mohave, and eastern San Bernardino
counties as smoke from the York Fire in the Mojave National Preserve
continues to spread across the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Woods
AVIATION...Planz

&&

DISCUSSION...Austin
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:21 PM PDTSevere Thunderstorm WarningVEFClark39 min
Aug 1, 1:16 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.